(Note: this post is about my discontinuation of methadone, which I was put on for relief of chronic pain. For more info, you can read this blog post.)
This stupid, goddamned methadone withdrawal thing is completely, totally, UNACCEPTABLE!!!
My body is fighting tooth and nail for this last little bit – it’s ridiculous! I was taking 50mg a day for god’s sake, that’s a pretty hefty dose, and now that I’m just cutting it from 5mg to 2.5mg over the last couple weeks – note I said weeks – the withdrawal is WORSE than it was when I was dropping it 5mg a time every two weeks!
I got stupid the other night – literally. I was slowly stretching it out from being on 5mg… so from 12 hours between 2.5mg doses, to 14 hours between, then I jumped to 18 hours and all was (mostly) okay with just mild withdrawal… until I forgot to take it, or, looked at another way, screwed up the time I put the alarm for and went from 18 hours to about 28 hours between doses before I realized my timing was off. And because methadone is metabolized over 2 – 4 days time, that meant that I was gonna be low for 2 – 4 days.
So I took the dose as soon as I remembered it, and thought, well, maybe, this will be okay, and I can go from every 18 hours to every 24 hours and be done drawing this out to the 2.5mg/day point, and then will give it a couple weeks and slowly start adding an hour between doses until I was totally done.
Yeah, doesn’t work like that, it seems.
By last night I was in withdrawal, and since you don’t know, thank god!, I’ll tell you – shaking hands, sweats & chills, often at the same time, exhausted but couldn’t lay down for more than about 5 minutes before the bone-aching, bone crawling, intensity of horribleness I can’t find words for set in and I had to get up, agitation (small word – means a lot when you’re feeling it!), headache, insomnia, nausea, you get the idea. Horribleness.
I’ve been all kinds of sick. There is nothing quite like withdrawal. And “they” say withdrawal from methadone is worse than from pretty much anything else except barbiturates (that can kill you).
So last night I took my dose not quite 24 hours after the 28 hour dose, and two klonopin, which really helps with withdrawal a lot, and my short acting narcotic, oxycodone… and in a short while, maybe an hour or two, I was feeling much much better.
Except it didn’t last. Despite ambien, too, I only slept about 5 hours, woke up for about 3 hours, slept another hour or so with those so odd withdrawal dreams, woke up completely drenched in sweat, and have been awake and the withdrawal getting worse again ever since. In and out of bed, pacing, hands shaking, the whole shebang. (where do you think that word came from – shebang?)
I thought maybe a nice big dose of vitamin B12 would help, and I am supposed to do B12 injections twice a week and was due for one anyway, but my hands were shaking so bad I could hardly get the needle in. Finally managed it after three tries.
Decided I needed to follow the doc’s advice – she told me if I was having “bad days” during the discontinuation process that it was really okay to go ahead and have another dose… so I did, I took my last dose at 8pm last night and another at 1pm before I sat down here to blog my aggravation out. So that would put it at 17 hours between doses, which was close to what I was at before I screwed it all up, since I was at 18 hours between doses. And took a klonopin. And my short acting narcotic.
Guess what? In the nearly an hour since then, I’m already feeling better. It’s not the methadone yet, as that will be gradual over the next couple days, it’s mostly the klonopin & the oxycodone. I don’t feel nearly so much like killing someone. Always a good thing. Or like beating on my legs, which is what I was doing before I took it all, because there’s this so bizarre feeling you get like there’s something crawling on your bones, kind of…
Ya know, there’s a reason they take heroin addicts and put them on methadone – so they don’t have to go through heroin withdrawal. It just shifts the body’s dependence. And, when you are taking methadone, not only do you NOT feel high like you do when you shoot heroin, you CAN’T feel high if you do go ahead and shoot up – the methadone blocks the receptors in the brain that would otherwise allow the heroin to get in and make a person high.
I guess the concept here is the heroin addict learns to live without the escape of getting high, and without the incentive to go out and do bad things to get money to buy more heroin. But there really has got to be a better way. Most ex-heroin addicts stay addicted to methadone, for the simple reason that it’s a royal pain in everywhere to get off of.
Not only does methadone discontinuation have to be done very slowly, there’s also something called PAWS – Post Addiction Withdrawal Syndrome. Essentially, the brain has become dependent on the methadone for pain relief, and it’s affected the brain’s neurochemical makeup in such a way that even once you get off the methadone, you can get episodes of the withdrawal symptoms – mild ones like the hand tremors, dreams, etc. – plus have an increased perception of pain for months and months afterward. That’s one reason it’s done slowly – to help the brain adjust.
You know, the last few times I’ve been to the doctor, they’ve taken the news of my progress in getting off the methadone with something like amazement – although to me, it’s seemed agonizingly slow – I started in January! So I guess, from that, I should feel really good that I’ve managed to go from 50mg to (almost) 2.5mg a day. Except I don’t, really. I just feel frustrated.
Guess this is a life lesson in patience.
4 thoughts on “RANT: Completely, Totally, UNACCEPTABLE!”
Just reading this makes me tired. You sure are getting very impatient wanting this to be finished. You have come a looong way girl. Your personality has changed so much over the past few months. Having to experience all the withdrawal feelings must make it seem like forever. Just remember you are very close to the finish line and you are worn out from the race. Do the best you can now that you are so tired of it all, it may seem like forever but it will be over soon. I feel so helpless not being there to help. Just know that I love you dearly and you are in my prayers. Please don’t hesitate to let me know if there is anything I can do.
Yes, I’m getting impatient… I really thought they were kidding when they said it would take six months to get off the methadone, or that I could suck it up and do it faster. But I can’t, and they weren’t.
I think one reason I’m having such a hard time right now is because to my body, which had adjusted itself to 5mg, dropping it to 2.5mg is actually cutting it in half, even though it’s a very small dose. When I was taking 50mg, I was cutting it 5mg a time, but that was only 10% of what my body was used to.
Woke up this morning when the bone-crawling-gnawing-weirdness started, so took my 2.5mg at 10am (yesterday at 1pm). Feel better now, other than a headache, which is likely from the weather – it’s gotten so dark and cloudy out.
Thanks for the encouragement!
Wow, Ash, I can not possibly imagine what you must be going through. I admire your courage and bravery to continue to work and getting yourself off of that drug. I wish you peace and a continued inner strength.
Thank you, Pamela. I really appreciate your interest & support after all these years.
My mom might remember all those sleepovers (Pamela was Pam Harper back then, Mom).
I hope some day I am able to come talk swordplay with you, Pamela – that would be fun!
You take care, too – and if you’re out this way sometime let me know & maybe we could at least exchange hugs! Looks like you’re out to the Shenandoah a lot. And watch out for ticks – gotta say it. As you likely know, Lyme is an epidemic in pretty much everywhere now, even suburbia. Treat it early & you won’t wind up like me.